Dear Dr. Roach: My brother took turmeric every day, after hearing all the hype about it being the new superfood. At his next annual checkup, it was noted that his blood platelets were very low. A month later he died of a stroke. He was 70. After doing some research on turmeric, I read that indeed it can lower your blood platelets. Is there any chance that low platelets can cause a stroke? This is just a precautionary tale for your readers.
Dear J. S.: I am very sorry to hear of your brother.
Turmeric is a commonly used culinary spice that’s also used as a medication widely throughout the world. It is generally considered safe. However, there is ample evidence that curcumin (the active substance in turmeric) can increase bleeding risk, acting in a way similar to aspirin to reduce “stickiness” of platelets. Turmeric does not cause the platelet levels to go down, but rather interferes with their function.
In most cases, this reduces the risk of stroke. Most strokes are caused by blood clots, and aspirin and similar drugs are often used to reduce the risk of strokes caused by blood clots. Unfortunately, any medical intervention runs the risk of causing an untoward effect. In your brother’s case, it’s possible the stroke was caused by bleeding inside the head. He may have had a condition that lowered his platelets — there are many, but the most common is an autoimmune disease called idiopathic thrombocytopenic purpura — which may have made the additional effect of turmeric on his platelet function more dangerous.
People with any bleeding disorder or those who are taking medication to prevent clotting, such as warfarin, apixaban (Eliquis) or clopidogrel (Plavix), should discuss curcumin or turmeric supplements with their doctor before taking.
Dear Dr. Roach: In a recent article regarding acid reflux, you mentioned Pepcid or Zantac as good options to treat occasional symptoms. I have seen these same two medications suggested before. But I never see cimetidine recommended. I am 75 years old and have used the OTC dosage for about 10 years with good results. I take it a few times a month, usually before I eat any Italian food or if I’m going to eat after 7 p.m. What I like about this med is the instructions indicate you can take it before, during or after eating. I believe that’s different from Pepcid and Zantac. Are there any problems taking cimetidine occasionally?
Dear K.L.: All of those medicines, as well as nizatidine (Axid), are called histamine 2 blockers, and all are good choices for occasional stomach upset from excess acid reflux. Cimetidine (Tagamet) was the first one approved in the U.S., and is still a good choice. None of the drugs you mention are affected by eating, so all can be taken with or without food. Cimetidine has more potential for drug interactions. The list is very long, so check with your pharmacist. It can occasionally cause gynecomastia (breast development in men) and erectile dysfunction. Cimetidine may also be more likely to cause dizziness and confusion. However, if you have never had problems, you aren’t likely to develop them, especially when taking occasionally. These problems tend to develop more frequently with long-term use.
Ranitidine by several manufacturers has recently been found to be contaminated with a carcinogen called NDMA, but cimetidine and famotidine (Pepcid) have not.
Readers may email questions to [email protected].